SMITH & NEPHEW, INC. MIS 3.2MM X 45MM RIMMED PIN STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Back to Search Results |
| Catalog Number |
74016465 |
| Medical Device Problem Code |
Fracture (1260)
| Health Effect - Clinical Codes |
Device Embedded In Tissue or Plaque (3165); No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
11/01/2023
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint number: (b)(4).
Event or Problem Description
It was reported that during a tka surgery, the mis 3.2mm x 45mm rimmed pin sterile broke off, it would be detrimental to retrieve.The surgeon left the remaining part of the speed pin in the patient.The procedure was resumed, without any delay, using the same device.Patient was not harmed as consequence of this problem.
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned pin reveals the pin fractured into two pieces.Only one piece of the pin was returned.A review of complaint history of the previous 12 months revealed similar events for the listed device, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that per complaint details, the rimmed speed pin broke off in the patient during use.Reportedly, the surgeon determined that it would be detrimental to retrieve so part of the pin is retained in the patient.Although the material composition is 431 martensitic stainless steel which has been used in the medical field, the rimmed speed pin is manufactured and intended as externally communicating device.As of the date of this medical investigation, the requested clinical documentation has not been provided; therefore, no clinical factors were found which would have definitively contributed to the event.The patient impact beyond the retained foreign body and possible micro-motion and/or migration, and local irritation/discomfort cannot be determined.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management and information for use files revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A review of the instructions for use was performed, and speed pins reveals in caution section that the speed pin should be aligned with the orientation of the instrument fixation hole and should touch the bone before drilling to avoid pin binding in the block.Also, using a mallet with speed pins must be avoided, as speed pins can bend and bind in blocks.The review of speed pins also revealed in caution that single use devices should not be reused due to risks of breakage.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.B5 (describe event or problem), h5 (labeled for single use), h6 (health effect - clinical code and health effect - impact code).
Event or Problem Description
It was reported that during a tka surgery, the mis 3.2mm x 45mm rimmed pin sterile broke off, it would be detrimental to retrieve.The surgeon left the remaining part of the speed pin in the patient.The procedure was resumed, without any delay, using the same device.No other complications were reported.